Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 2017, 11:30 PM CDT for Dodge County, Minnesota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 11:30 PM CDT (04:30 UTC)
- Expired
- May 16, 2017, 12:03 AM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Dodge County, MN
The radar
The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:35 PM CDT | HAIL 1 | 1 N Claremont, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:48 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944 WUUS53 KARX 160430 SVRARX MNC039-160530- /O.NEW.KARX.SV.W.0051.170516T0430Z-170516T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 1130 PM CDT MON MAY 15 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Dodge County in southeastern Minnesota... * Until 1230 AM CDT * At 1130 PM CDT, a severe thunderstorm was located over Claremont, or 8 miles east of Owatonna, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Claremont around 1140 PM CDT. West Concord around 1150 PM CDT. Dodge Center around 1155 PM CDT. Mantorville and Kasson around 1210 AM CDT. Other locations impacted by this severe thunderstorm include Wasioja, Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4418 9305 4418 9268 4395 9268 4394 9305 TIME...MOT...LOC 0430Z 265DEG 20KT 4404 9306 HAIL...1.00IN WIND...<50MPH $$ Lawrence
2 follow-up statements
474 WWUS53 KARX 160450 SVSARX Severe Weather Statement National Weather Service La Crosse WI 1150 PM CDT MON MAY 15 2017 MNC039-160530- /O.CON.KARX.SV.W.0051.000000T0000Z-170516T0530Z/ Dodge MN- 1150 PM CDT MON MAY 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTHERN DODGE COUNTY... At 1149 PM CDT, a severe thunderstorm was located near Dodge Center, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe storm will be near... Mantorville and Kasson around 1205 AM CDT. Other locations impacted by this severe thunderstorm include Wasioja, Concord, Eden, County Roads 20 And 5 and Highway 57 And 570th Street. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4418 9294 4418 9268 4399 9268 4400 9298 TIME...MOT...LOC 0449Z 266DEG 25KT 4407 9288 HAIL...1.00IN WIND...<50MPH $$ Lawrence
142
WWUS53 KARX 160503
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
1203 AM CDT TUE MAY 16 2017
MNC039-160513-
/O.CAN.KARX.SV.W.0051.000000T0000Z-170516T0530Z/
Dodge MN-
1203 AM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DODGE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
southeastern Minnesota.
LAT...LON 4418 9294 4418 9268 4399 9268 4400 9298
TIME...MOT...LOC 0501Z 265DEG 20KT 4408 9277
$$
LawrenceWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:39 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 15, 6:39 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 639 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon May 15 2017 Complex scenario this afternoon into the overnight concerning thunderstorm coverage and severe potential. As of 15.19Z, there is a narrow band of showers and thunderstorms from the Twin Cities to La Crosse to Richland Center along the leading instability gradient. These storms are producing some pea hail and brief heavy rain, but are otherwise not expected to produce widespread severe storms as they lift northeastward this afternoon. For much of the morning, convection allowing models (CAMs) were showing additional convective development by mid-afternoon across south-central MN into northern IA within 1500-2500 J/kg MLCAPE instability plume (surface dewpoints mid 50s to mid 60s) and 30 to 40 kts of 0-3 km shear as a weak short-wave lifted across the region. Latest HRRR/ESRL HRRR now appear to be backing away from that idea somewhat, or least delaying it until late afternoon/early evening, so overall confidence not as high as preferred this close to a potential event. If storms do develop, instability/shear profiles support large hail and damaging winds for areas mainly south of I-90. Farther north, severe potential is more limited. A second round of showers and thunderstorms is possible later this evening and into the overnight as an ill-defined surface warm front currently draped across central IA is forecast to lift northward with a strengthening low-level jet. Elevated storms north of the front could produce hail, but freezing levels around 12-13 kft may be a limiting factor for severe hail. Perhaps a greater threat will be locally heavy rainfall with training potential and PWATs around 1.5 inches, although placement of this precipitation is uncertain and dependent on the evolution of storms this afternoon. If, and it's a big if, the warm front can move far enough north early this evening and encounter a more unstable/pristine, moisture-rich boundary layer, cannot completely rule out an isolated tornado or damaging winds. Confidence in this scenario is very low. Warm front should lift north of I-90 by 12Z Tuesday, allowing for some lingering morning convection mainly north of I-94. Still expect a drying trend into the afternoon with periods of sunshine. Atmosphere becomes well capped with 925 hPa temperatures rising to between +21 and +24 Celsius. Assuming there is clean window with more sun than clouds, temperatures are likely to rise into the mid to upper 80s, but still cannot rule out some locations reaching 90 degrees. Tuesday still looking breezy to locally windy with roughly 30 to 35 kts in the well mixed boundary layer. This will result in frequent southerly gusts up to 35 mph, especially west of the MS River. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon May 15 2017 Shower and thunderstorm chances return Tuesday night through Wednesday as a negatively-tilted 500 hPa closed low lifts northeastward from the Central Plains to the Upper Midwest. Despite strong shear, severe potential looks iffy at this point with a dirty warm sector. If substantial clearing/heating can occur ahead of the eastward advancing cold front, some severe storms will be possible. Latest GFS/NAM/ECMWF continue to show that the highest QPF will fall along and north of the surface low track from central MN into northern WI. Highs Wednesday will be cooler, generally in the 70s region-wide. Should see a brief dry period on Thursday with short-wave ridging aloft, although temperatures will be dropping into the 60s for highs. Precipitation chances return Friday into the weekend as a broad trough with multiple short-waves takes up residence across the the western two-thirds of the CONUS. Instability generally remains south of the forecast area, so thunder activity is unlikely. Temperatures will also be unseasonably cool with daily highs in the upper 50s to lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 639 PM CDT Mon May 15 2017 Scattered showers and thunderstorms are expected at the taf sites tonight. MVFR to IFR conditions are possible in and near any storms. This activity should lift north of the TAF sites after 10Z. VFR conditions are then expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rogers LONG TERM...Rogers AVIATION...Wetenkamp
Hazardous weather outlook, May 15, 9:02 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 902 PM CDT Mon May 15 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-170215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 902 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota and southwest into central Wisconsin. .DAY ONE...Tonight Additional thunderstorms are expected for the overnight hours. The most likely area for addition storm development appears to be along and north of the Interstate 90 corridor at this time. If the storms develop the main threats would be large hail and heavy rainfall which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for thunderstorms will exist Tuesday morning and again Tuesday night through Wednesday evening. A few storms on Wednesday could pose a risk for severe weather. .SPOTTER INFORMATION STATEMENT... Reports of hail or any localized flooding would be appreciated for the overnight hours. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Wetenkamp
In the hours before
Local storm report, May 15, 10:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1055 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 5 E DOUGLAS 44.10N 92.47W
05/15/2017 M1.00 INCH OLMSTED MN COCORAHS
&&
CJALocal storm report, May 15, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL HAMMOND 44.22N 92.37W
05/15/2017 E0.75 INCH WABASHA MN PUBLIC
&&
CJASpecial weather statement, May 15, 11:15 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1115 PM CDT MON MAY 15 2017
WIZ041-053-160500-
Vernon-La Crosse-
1115 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LA CROSSE AND
NORTHWESTERN VERNON COUNTIES...
At 1114 PM CDT, a strong thunderstorm was located near Hokah, or 8
miles southwest of La Crescent, moving east at 25 mph.
Dime size hail is possible with this storm.
This storm will be near...
Brownsville and La Crosse Airport around 1135 PM CDT.
La Crosse, French Island, Stoddard and Onalaska around 1140 PM
CDT.
Coon Valley and Bangor around 1200 AM CDT.
Other locations impacted by this storm include Medary, Chaseburg,
Brinkman Ridge, Irish Hill and North Side Of La Crosse.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4366 9127 4371 9127 4373 9125 4378 9124
4379 9126 4385 9128 4387 9131 4389 9100
4365 9099
TIME...MOT...LOC 0414Z 267DEG 22KT 4377 9145
WetenkampSpecial weather statement, May 15, 11:16 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1116 PM CDT MON MAY 15 2017
MNZ096-160500-
Houston-
1116 PM CDT MON MAY 15 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOUSTON COUNTY...
At 1116 PM CDT, a strong thunderstorm was located over Hokah, or near
La Crescent, moving east at 25 mph.
Dime size hail is possible with this storm.
This storm will be near...
Hokah around 1125 PM CDT.
La Crescent and Brownsville around 1130 PM CDT.
Other locations impacted by this storm include Mound Prairie and
Highway 44 And Sanden Road.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4385 9129 4384 9128 4379 9126 4378 9124
4373 9125 4371 9127 4366 9127 4367 9150
4385 9151
TIME...MOT...LOC 0416Z 267DEG 22KT 4377 9141
WetenkampSpecial weather statement, May 15, 11:19 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1119 PM CDT MON MAY 15 2017
MNZ079-087-088-WIZ032-033-160515-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
1119 PM CDT MON MAY 15 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WINONA...NORTHEASTERN
OLMSTED...SOUTHERN WABASHA...SOUTHEASTERN BUFFALO AND SOUTHERN
TREMPEALEAU COUNTIES...
At 1118 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Plainview to 7 miles north of
Houston. Movement was east at 25 mph.
Dime size hail is possible with these storms.
Locations impacted include...
Winona, Arcadia, Buffalo, Goodview, St. Charles, Plainview, Lewiston,
Trempealeau, Galesville, Blair, Elgin, Buffalo City, Fountain City,
Dover, Stockton, Rollingstone, Altura, Dakota, Dodge and New
Hartford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4425 9252 4430 9121 4417 9115 4408 9115
4409 9117 4409 9120 4405 9122 4407 9127
4406 9128 4407 9131 4403 9134 4402 9134
4399 9132 4398 9142 4394 9136 4392 9136
4385 9129 4385 9203
TIME...MOT...LOC 0418Z 277DEG 21KT 4423 9220 4387 9160
WetenkampLocal storm report, May 15, 11:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1122 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL 2 ESE CHESTER 44.00N 92.31W
05/15/2017 E1.50 INCH OLMSTED MN PUBLIC
DELAYED REPORT. RELAYED VIA BROADCAST MEDIA.
&&
CJAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 67 min |
| May 15, 10:17 PM CDT | Severe Thunderstorm Warning | ARX | Dodge | 23 min |
| May 15, 10:25 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 41 min |
| May 15, 11:16 PM CDT | Special Weather Statement | ARX | Houston | 44 min |
| May 15, 11:19 PM CDT | Special Weather Statement | ARX | Winona | 56 min |
| May 15, 11:49 PM CDT | Areal Flood Advisory | ARX | Olmsted, Wabasha, Winona | 3 hr |
| May 16, 12:12 AM CDT | Flash Flood Warning | ARX | Olmsted, Wabasha, Winona | 7 hr |
| May 16, 12:18 AM CDT | River Flood Warning | ARX | Olmsted, Winona | 22 hr |
| May 16, 6:58 AM CDT | Areal Flood Warning | ARX | Houston, Olmsted, Wabasha, Winona | 9 hr |
| May 16, 3:06 PM CDT | Flash Flood Watch | ARX | Dodge, Fillmore, Houston, Mower, Olmsted, Wabasha and 1 more | 13 hr |
| May 16, 3:54 PM CDT | Special Weather Statement | ARX | Wabasha | 51 min |
| May 16, 4:17 PM CDT | Special Weather Statement | ARX | Olmsted, Wabasha | 58 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.